Alert archive / Missouri / Flash Flood Warnings in 2016

Flash Flood Warning 71, NWS Paducah, KY

August 3, 2016Ripley County, Missouri

NWS Paducah, KY issued this flash flood warning at Aug 3, 2016, 2:31 PM CDT for Ripley County, Missouri. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 2:31 PM CDT (19:31 UTC)
Expired
Aug 3, 2016, 4:30 PM CDT
In force
119 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

County Ripley County, MO

The radar

The Memphis radar (KNQA), 168 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 7.5 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 966 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
966 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

992 
WGUS53 KPAH 031931
FFWPAH
MOC181-032130-
/O.NEW.KPAH.FF.W.0071.160803T1931Z-160803T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
231 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RIPLEY COUNTY IN SOUTHEASTERN MISSOURI...

* UNTIL 430 PM CDT

* AT 229 PM CDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS
  PRODUCING HEAVY RAIN, EXTENDING FROM JUST NORTH OF BRIAR SOUTHEAST
  TO NORTH OF NAYLOR. DOPPLER 3 HOUR RAINFALL ESTIMATES ARE OVER
  2 INCHES. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  DONIPHAN...NAYLOR...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...
  HANDY AND BRIAR.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE OVER THE
NEXT TWO HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3682 9112 3681 9063 3668 9063 3668 9059
      3659 9059 3659 9058 3650 9058 3650 9112

$$

SMITTY
2 follow-up statements
897 
WGUS73 KPAH 032036
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
336 PM CDT WED AUG 3 2016

MOC181-032130-
/O.CON.KPAH.FF.W.0071.000000T0000Z-160803T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY MO-
336 PM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
RIPLEY COUNTY...

AT 334 PM CDT...ALTHOUGH THE HEAVY RAIN HAS COME TO AN END ACROSS
THE COUNTY, THE FLASH FLOOD WARNING WILL BE ALLOWED TO CONTINUE DUE
TO CONTINUED RUN-OFF INTO LOW LYING AREAS OVER THE NEXT HOUR. 

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
DONIPHAN...NAYLOR...FAIRDEALING...OXLY...BUDAPEST...GATEWOOD...
HANDY AND BRIAR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST
FLOOD DEATHS OCCUR IN VEHICLES. PLEASE REPORT FLOODING TO YOUR LOCAL
LAW ENFORCEMENT AGENCY WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3682 9112 3681 9063 3668 9063 3668 9059
      3659 9059 3659 9058 3650 9058 3650 9112

$$

SMITTY
727 
WGUS73 KPAH 032128
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
428 PM CDT WED AUG 3 2016

MOC181-032137-
/O.EXP.KPAH.FF.W.0071.000000T0000Z-160803T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIPLEY MO-
428 PM CDT WED AUG 3 2016

...THE FLASH FLOOD WARNING FOR RIPLEY COUNTY WILL EXPIRE AT 430 PM
CDT...

THE HEAVY RAIN HAS ENDED AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT. 

LAT...LON 3682 9112 3681 9063 3668 9063 3668 9059
      3659 9059 3659 9058 3650 9058 3650 9112

$$

DRS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 2:30 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 3, 2:30 PM CDT, 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
230 PM CDT WED AUG 3 2016

.SHORT TERM...(Tonight through Friday night)
Issued at 230 PM CDT Wed Aug 3 2016

Very efficient rains from convection, all driven by a weak H5 s/wv
low moving SE. It will continue to do so tonight. Kept chance PoPs
in. Confidence not terribly high on how it will play out coverage
wise, but chances should be slightly higher east of the MS River.

Best chance of convection Thursday will be the east 1/3 of the
area. Not sure we will see anything back toward the MS River into
SEMO. Very isolated at best. Will continue with a dry forecast
Thursday night. Chances ramp up Friday into Friday night with the
next system moving SE into the area.

Basically used a GFS/NAM blend, with persistence and MOS for
temps.

.LONG TERM...(Saturday through Wednesday)
Issued at 305 AM CDT Wed Aug 3 2016

Average confidence in the long term due to model differences.

Still very few changes synoptically over our area through the long
term period. Aloft the region will remain between the better flow to
our north and an H5 ridge over the southern plains. Through the
period the nose of the ridge attempts to build into our region, but
models not in the best agreement on the timing or placement. At the
surface models bring a frontal boundary into the lower Ohio Valley
on Saturday, show it becoming quasi-stationary and oriented NW-SE
over our CWA on Sunday, remaining over the same general area on
Monday, then showing frontolysis (weakening) and starting to lift
back to the north and east on Tuesday as a warm front.

Previous model runs were showing very little discontinuity across
the aforementioned front, but latest runs are showing minor
decreases in temperatures/dewpoints as slightly cooler/drier high
pressure manages to spread into the northeast half of our CWA
through Monday night. Over the southwest half of the CWA deep
moisture, plenty of instability, and periodic upper level
disturbances will provide enough forcing for ascent for at least
scattered showers and thunderstorms through the same period.
Coverage will be dependent upon on the position and magnitude of the
nose of the H5 ridge. Convective activity should be more widespread
on Tuesday as the frontal boundary moves across back across the area.

Temperatures will remain fairly close to normal through the period.
The southern sections of southeast Missouri could see triple digit
heat index values Saturday and Tuesday afternoons. Minor relief from
the humidity is expected over the northeast sections in the period,
however over the rest of the area dewpoints are forecast to remain
in the lower to mid 70s, so there appears to be no relief from the
humid/sticky conditions over those areas in the near future.

&&

.AVIATION...
Issued at 1211 PM CDT Wed Aug 3 2016

Scattered thunderstorms along the Ohio River into west KY will
continue ESE, with showers farther north along the Wabash river.
Will continue to see the chance of convection, as an upper level
system drops SE across the region through tonight. Best chances
will be east of the MS River. Will have a low confidence forecast
for now, with Vicinity terms, and variable cigs through the
forecast. Mainly VFR, but MVFR/IFR vsbys and cigs not out of the
question. Any variations can be handled with short term updates
when confidence increases. Winds will remain light.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 3, 3:49 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT WED AUG 3 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-040900-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT...INCLUDING
SOME STORMS WITH HEAVY RAINFALL.

PATCHY FOG EARLY THIS MORNING WILL REDUCE VISIBILITY TO ONE
QUARTER MILE OR LESS IN A FEW SPOTS...ESPECIALLY IN SOUTHWEST
INDIANA...THE WABASH VALLEY OF SOUTHEAST ILLINOIS...AND THE OHIO
RIVER COUNTIES OF NORTHWEST KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WITH THE EXCEPTION OF MONDAY NIGHT...THUNDERSTORMS ARE POSSIBLE
OVER ALL OR PART OF THE OUTLOOK AREA THROUGH THE PERIOD. LIGHTNING
AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY HAZARDS.

HEAT INDICES ARE FORECAST TO REACH 100 TO 105 DEGREES THURSDAY
AFTERNOON OVER SOUTHEAST MISSOURI AND PARTS OF WESTERN KENTUCKY.
THE HOTTEST DAY OF THE WEEK WILL MOST LIKELY BE FRIDAY...WHEN HEAT
INDICES FROM 100 TO 107 ARE EXPECTED ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 10:35 AM CDT, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1035 AM CDT WED AUG 3 2016

ILZ089-090-094-031615-
POPE IL-MASSAC IL-JOHNSON IL-
1035 AM CDT WED AUG 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MASSAC...WEST
CENTRAL POPE AND SOUTHEASTERN JOHNSON COUNTIES UNTIL 1115 AM CDT...

AT 1034 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VIENNA...MOVING EAST SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
VIENNA...NEW COLUMBIA...DIXON SPRINGS AND BELKNAP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3731 8896 3746 8894 3745 8866 3730 8868
TIME...MOT...LOC 1534Z 277DEG 12KT 3737 8886

CN
Local storm report, Aug 3, 11:04 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1104 AM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1101 AM     HEAVY RAIN       CREAL SPRINGS           37.62N 88.84W
08/03/2016  E2.25 INCH       WILLIAMSON         IL   FIRE DEPT/RESCUE

            2 HOUR RAINFALL AMOUNT. MOST OF RAIN FELL IN PAST 45
            MINUTES.

&&

SMITTY
Special weather statement, Aug 3, 11:51 AM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1151 AM CDT WED AUG 3 2016

KYZ007>013-015>017-020>022-031800-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
WEBSTER-HOPKINS-CHRISTIAN-MCLEAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...SMITHLAND...BENTON...HARRIS GROVE...
KIRKSEY...MURRAY...NEW CONCORD...MARION...EDDYVILLE...CADIZ...
CANTON...LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...
MADISONVILLE...HOPKINSVILLE...CALHOUN...GREENVILLE...ALLEGRE...
CLIFTY...ELKTON...GUTHRIE
1151 AM CDT WED AUG 3 2016

AT 1151 AM...STRONG THUNDERSTORMS CONTINUED TO MOVE SOUTHEAST
ACROSS WESTERN KENTUCKY. THE STRONGEST STORMS WILL MOVE FROM SALEM
AND MARION TO THE LAND BETWEEN THE LAKES AREA...AFFECTING
COMMUNITIES FROM BENTON TO EDDYVILLE AND PRINCETON.

VERY HEAVY RAINFALL COULD RESULT IN WATER ACROSS SOME ROADS THAT
TYPICALLY EXPERIENCE PROBLEMS. IT WILL NOT TAKE LONG GIVEN HOW
SATURATED GROUND CONDITIONS ALREADY ARE. CONTINUE TO MONITOR NOAA
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST INFORMATION FROM THE
NATIONAL WEATHER SERVICE.

CN
Local storm report, Aug 3, 1:16 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
116 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     HEAVY RAIN       CADIZ                   36.87N 87.82W
08/03/2016  M1.25 INCH       TRIGG              KY   TRAINED SPOTTER

            20 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Aug 3, 1:37 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
137 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0136 PM     HEAVY RAIN       PADUCAH                 37.07N 88.64W
08/03/2016  M1.00 INCH       MCCRACKEN          KY   ASOS

            18 MINUTE RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Aug 3, 2:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT WED AUG 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND GST     5 SW ELKTON             36.76N 87.22W
08/03/2016  M52 MPH          TODD               KY   MESONET

            MEASURED ON KENTUCKY MESONET

&&

SMITTY

Nearby

Flash Flood Warnings in Missouri, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.